Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 17, NWS San Diego, CA

August 2, 2014Riverside County, California

NWS San Diego, CA issued this flash flood warning at Aug 2, 2014, 1:17 PM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2014, 1:17 PM PDT (20:17 UTC)
Expired
Aug 2, 2014, 4:15 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The San Diego radar (KNKX), 88 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WGUS56 KSGX 022017
FFWSGX
CAC065-022315-
/O.NEW.KSGX.FF.W.0017.140802T2017Z-140802T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
117 PM PDT SAT AUG 2 2014

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 415 PM PDT

* AT 112 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM SANTA ROSA MOUNTAIN WHICH WILL LIKELY PRODUCING FLASH 
  FLOODING IN AND AROUND THOSE AREAS AND ALONG HIGHWAY 74. THE 
  THUNDERSTORM WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA
  ROSA MOUNTAIN...HIGHWAY 74 AND HIGHWAY 371.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3364 11669 3364 11654 3371 11649 3362 11638
      3344 11632 3344 11668

$$

HARRISON
2 follow-up statements
112 
WGUS76 KSGX 022105
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
205 PM PDT SAT AUG 2 2014

CAC065-022315-
/O.CON.KSGX.FF.W.0017.000000T0000Z-140802T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
205 PM PDT SAT AUG 2 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR SOUTH
CENTRAL RIVERSIDE COUNTY...

AT 154 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN WHICH WILL LIKELY PRODUCE FLASH FLOODING. THIS 
STORM WAS LOCATED OVER SANTA ROSA MOUNTAIN. A RAIN GAGE AT SANTA ROSA
MOUNTAIN REPORTED 1.30 INCHES FALLING WITHIN A HALF HOUR. THE 
THUNDERSTORM WITH EXCESSIVE RAIN WAS NEARLY STATIONARY.

FLASH FLOODING IS LIKELY DOWNSTREAM OF SANTA ROSA MOUNTAIN...INCLUDING
ANZA...HIGHWAY 74 AND 371. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3364 11669 3364 11654 3371 11649 3362 11638
      3344 11632 3344 11668

$$

HARRISON
247 
WGUS76 KSGX 022307
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
407 PM PDT SAT AUG 2 2014

CAC065-022316-
/O.EXP.KSGX.FF.W.0017.000000T0000Z-140802T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
407 PM PDT SAT AUG 2 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT FOR SOUTH
CENTRAL RIVERSIDE COUNTY...

HEAVY RAINS HAVE DISSIPATED OVER AND AROUND THE SANTA ROSA 
MOUNTAIN AREA...AND SO THE FLASH FLOOD WARNING WILL BE ALLOWED
TO EXPIRE AT 415 PM. SOME RUN-OFF FROM EARLIER HEAVY RAINS MAY
CONTINUE THROUGH THE NEXT COUPLE HOURS HOWEVER...AND SO 
MOTORISTS IN THAT AREA SHOULD TAKE CAUTION.  

LAT...LON 3364 11669 3364 11654 3371 11649 3362 11638
      3344 11632 3344 11668

$$

HARRISON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 10:00 AM PDT, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 2, 10:00 AM PDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
1000 AM PDT SAT AUG 2 2014

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY MOVE OVER SOUTHERN
CALIFORNIA TODAY AND SUNDAY...BRINGING COOLER CONDITIONS AS WELL AS
UNSETTLED WEATHER.  SHOWERS AND THUNDERSTORMS WILL INCREASE IN
COVERAGE TODAY...WITH THE THREAT CONTINUING INTO SUNDAY.  THE
GREATEST PRECIPITATION AMOUNTS WILL BE IN THE MOUNTAINS...BUT SOME
PRECIPITATION IS POSSIBLE ALONG THE COAST AS WELL.  THERE IS A ALSO
THREAT FOR FLASH FLOODING IN THE MOUNTAINS AND DESERTS.  DRIER
CONDITIONS WILL DEVELOP FOR THE WORK WEEK...AS A TROUGH DEVELOPS
ALONG THE CALIFORNIA COAST.  THEREFORE...EXPECT ONSHORE FLOW TO
RETURN...WITH TEMPERATURES RUNNING A FEW DEGREES BELOW NORMAL AND A
SLIGHTLY DEEPER MARINE LAYER POSSIBLE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY SHOWS EAST TO SOUTHEASTERLY FLOW ALOFT OVER
SOUTHERN CALIFORNIA THIS MORNING...WITH A COUPLE OF DISTURBANCES
CLEARLY DEFINED AT THIS TIME.  THE FIRST OF WHICH IS MOVING ACROSS
SOUTHEASTERN CALIFORNIA THIS MORNING...WITH A SECONDARY MORE
IMPRESSIVE CIRCULATIONS OVER NORTHERN BAJA.  THESE TWO DISTURBANCES
ARE STARTING TO INTERACT WITH ONE ANOTHER...AND WILL WRAP INTO ONE
ANOTHER LATER TODAY AND TONIGHT...BEFORE LIFTING OUT OF THE REGION
LATE SUNDAY.  THIS FEATURE WILL BE ARE PRIMARY WEATHER MAKER OVER
THE NEXT 48 HOURS...BRINGING COOLER CONDITIONS TO THE REGION AS WELL
AS SOME MUCH NEEDED RAIN AS WELL AS SOME THUNDERSTORMS.

CURRENT RADAR IMAGERY SHOWS THESE TWO DISTURBANCES QUITE WELL.  THE
NORTHERN DISTURBANCES IS BRINGING SCATTERED THUNDERSTORMS TO EASTERN
SAN BERNARDINO COUNTY.  THESE STORMS ARE DRIFTING TO THE WEST...WITH
THE LEADING EDGE APPROACHING TWENTYNINE PALMS AND THE LANDERS AREA.
MEANWHILE...THE SOUTHERN PORTION...WHICH IS MAINLY OVER IMPERIAL AND
EASTERN SAN DIEGO COUNTIES...IS TURNING INTO A BROAD BAND OF LIGHT
TO MODERATE SHOWERS...AS MOST OF THIS MOISTURE IS STILL QUITE
ELEVATED.  FOR THIS REASON...OUR MOUNTAIN RAIN GAGES ARE ONLY
REPORTING A FEW HUNDREDTH AT BEST ACROSS SAN DIEGO COUNTY AT THIS
TIME.  HOWEVER...THERE ARE STILL SOME EMBEDDED THUNDERSTORMS WITHIN
THIS BAND THAT ARE CAPABLE OF PRODUCING BRIEF HEAVY RAIN.  NEEDLESS
TO SAY...THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
INCREASE THROUGH THE DAY TODAY...AND CONTINUE THROUGH SUNDAY FOR
MOST OF THE AREA.  AT THIS TIME...THINK THE COASTAL AREAS WILL HAVE
THE BEST CHANCE OF SOME RAIN LATER TODAY AND TONIGHT...WITH THE
THREAT DECREASING DURING THE DAY ON SUNDAY.

AS THIS DISTURBANCES LIFTS OFF THE OUR NORTHEAST ON SUNDAY NIGHT AND
MONDAY...DRIER CONDITIONS WILL DEVELOP ACROSS SOUTHERN CALIFORNIA.
MODELS SHOW A TROUGH DEVELOPING ALONG THE CALIFORNIA COAST FOR THE
WORK WEEK.  ONSHORE FLOW WILL PREVAIL...WITH LOCALLY GUSTY WINDS
POSSIBLE EACH AFTERNOON AND EVENING IN THE MOUNTAINS AND DESERTS.
OTHERWISE...EXPECT THE MARINE LAYER TO DEEPEN A BIT...WITH LOW
CLOUDS AND FOG POSSIBLE ALONG THE COAST EACH NIGHT.  TEMPERATURES
WILL ALSO REMAIN A FEW DEGREES BELOW NORMAL DURING THIS TIME.

&&

.AVIATION...
021500Z...MULTIPLE LAYERS OF CLOUDS AT OR ABOVE 8000 FEET WILL
CONTINUE AFTER THE EARLY MORNING LOW CLOUD LAYER OF 1200 FEET
CLEARS. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE FROM
SOUTHEAST TOWARD THE NORTHWEST TODAY AND CONTINUE THROUGH SUNDAY.
CONFIDENCE IS LOW ON EXACT TIMING AND LOCATION OF TSTORMS...BUT MOST
LIKELY IN SAN DIEGO COUNTY. HIGHER CONFIDENCE ON TSTORMS THIS
AFTERNOON OVER MOUNTAINS AND DESERTS...WHICH COULD CONTAIN HEAVY
RAIN AND STRONG DOWNDRAFTS. LOW CLOUDS WILL RETURN IN RANDOM FASHION
AROUND KSAN AND KCRQ OVERNIGHT WITH SIMILAR BASES AROUND 1000 FEET
MSL AND SCATTER OUT BY 15-16Z SUNDAY.

&&

.MARINE...
800 AM...THERE WILL BE A CHANCE OF SHOWERS AND SLIGHT CHANCE OF
THUNDERSTORMS FOR THE COASTAL WATERS THROUGH SUNDAY. LOW CONFIDENCE
ON TIMING. TSTORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAIN...CLOUD TO WATER LIGHTNING...AND BRIEF GUSTY WINDS.
OTHERWISE...NO MARINE HAZARDS ARE EXPECTED THROUGH WEDNESDAY.

&&

.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED AT THIS TIME...BUT WILL LIKELY
BE NEED THIS AFTERNOON AND EVENING.  WEATHER SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE APPLE AND LUCERNE
     VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...
     SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY
     DESERTS...SAN DIEGO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...MM

In the hours before

Local storm report, Aug 2, 12:19 PM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1219 PM PDT SAT AUG 2 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     FLOOD            4 N PALM SPRINGS        33.89N 116.55W
08/02/2014                   RIVERSIDE          CA   PUBLIC

            REPORTED AT N INDIAN CANYON DR & PALM
            SPRINGS STATION RD. WATER ON ROAD, 4 TO 6
            INCHES DEEP IN PLACES ALONG INDIAN CANYON
            DR.

&&

NWS SAN DIEGO CA
IRIS SYSTEM
Local storm report, Aug 2, 1:03 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
103 PM PDT SAT AUG 2 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     EXTREME COLD     9 SE BIG BEAR CITY      34.20N 116.72W
08/02/2014  E58 F            SAN BERNARDINO     CA   OTHER FEDERAL

            MULTIPLE PATIENTS BEING TREATED FOR
            HYPOTHERMIA AT THE TOUR DE BIG BEAR NEAR
            ONYX PEAK. TEMPS LOWERED RAPIDLY AND THE
            RIDERS WERE WET DUE TO STORMS IN THE AREA.

&&

NWS SAN DIEGO CA
IRIS SYSTEM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 10:00 PM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego46 hr
Aug 2, 10:47 AM PDTBeach Hazards StatementSGXSan Diego2 hr
Aug 2, 11:37 AM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Aug 2, 12:28 PM PDTFlash Flood WarningSGXRiverside, San Bernardino3 hr
Aug 2, 3:04 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 2, 3:51 PM PDTBeach Hazards StatementSGXSan Diego4 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.